Kentucky, 2018

Winter Weather in Kentucky, December 23, 2018

December 23, 2018 · NWS PAH · 3 events in 3 counties and zones

A period of moderate snow occurred over southern portions of the Pennyrile region of western Kentucky. Visibility fell to around one-half mile for an hour or two.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A period of moderate snow occurred over southern portions of the Pennyrile region of western Kentucky. Visibility fell to around one-half mile for an hour or two. A quick inch or two of snow caused travel problems over a few counties, including the city of Hopkinsville. Accidents were reported near the junction of Interstate 24 and the Pennyrile Parkway in Christian County, mainly on the long elevated ramps at the interchange. Most of the accumulation occurred on grassy areas and elevated surfaces. Temperatures were mainly above freezing, resulting in rapid improvement in road conditions after the snow ended. The highest reported accumulation was two inches at Clifty in Todd County and near Penrod in Muhlenberg County. A cold front moved southeast across the region early in the morning, allowing just enough cold air to arrive for snow. A weak low pressure center moved east-northeast along the front later in the day, passing through southern Tennessee. This low was responsible for most of the snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 23, 10:06 AM CST, 54 minutes earlier.

Area forecast discussion, Dec 23, 10:06 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1006 AM CST Sun Dec 23 2018

.UPDATE...
Issued at 1006 AM CST Sun Dec 23 2018

Several fun things going on this morning. The light rain has
developed as expected from the Bootheel through much of west
Kentucky. Meanwhile, a thin band of light snow has developed with
the upper trough and is approaching our west/northwest border
regions.

The light echoes on radar ahead of the thin band cover most of
the area and are for the most part not reaching the ground.
However, where these light echoes overlap the light rain area, a
seeder-feeder process has resulted in a narrow zone of light snow
which includes here at the office. It is difficult to tell the
areal extent of the snow due to the light echoes on radar, but
temperatures should hold just above freezing, so it should not
have any impact.

As the narrow band moves into our west areas from Van Buren and
Piedmont northwest through Perryville and Pinckneyville could see
a quick burst of snow and a light dusting on elevated surfaces.
The band is moving fast enough that it should not create any
impacts to travel this morning.

The precipitation with the upper trough should dissipate around
18Z, while the light rain should exit west Kentucky by 20Z.

UPDATE Issued at 536 AM CST Sun Dec 23 2018

Updated for 12Z aviation forecast discussion.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 335 AM CST Sun Dec 23 2018

At 08Z, a front was bisecting the region which was attached to a
weakening surface low in southern Arkansas. The closest signs of
precipitation were near Memphis but heading our way. The surface low
will move northeast over the next few hours and reach the Memphis
area by 12Z. We expect dry conditions across the region until that
time. However, after 12Z, precipitation chances will increase across
parts of west KY. The higher res models are in pretty good agreement
and indicate decent rain chances across the southern Pennyrile
region of west KY. How far to the northwest has always been the big
question mark. The rest of the short term models pretty much keep
any PoPs this morning across west KY. We continue to watch the
possibility of some minor sprinkles or flurries in our far
northwestern sections with the advance of the upper trough into the
region, namely parts of southern IL and southeast MO. Seeing some
echoes on radar as we speak well to the west. Current thinking is
that most of this activity should be short lived. This event will
definitely be quick hitting though and after 18Z, the majority of
the area will be dry as high pressure builds in. Clouds will be
moving out from west to east later this morning and during the
afternoon. Temperatures will be a bit cooler today in the wake of
the front, along with lots of clouds at least early on, so highs
will be in the 40s.

High pressure will remain in control tonight through Monday,
allowing for dry and seasonable conditions. As we go into Monday
night, southerly winds will allow for warmer conditions with lows in
the lower to mid 30s. Meanwhile, we wait for our next weather system
to arrive. Another weak upper trough will be moving in from the west
late Monday night. Timing among the models has improved somewhat and
there will be chances for precipitation after midnight Monday night
and into early Christmas morning. Exactly how far east to stretch
PoPs is the current challenge. Prior to 12Z, the western half of the
CWA has the best chances as there is a lot of dry air to overcome
further east. As we head into Christmas morning, scattered light
rain showers will be possible across most of the area. QPF appears
fairly light at this time. Much like today's system, by Tuesday
afternoon, chances for precipitation will really drop off
considerably. Highs will be in the 40s once again on Christmas, as
clouds help keep temps in check. Some locations will likely reach
close to 50 degrees however. While we do have a mention of rain/snow
in our northeastern counties for early Christmas morning, this will
be a warm advection type pattern, therefore, if it precipitates, it
will likely be all liquid.

In the wake of the weak upper trough, the upper flow will become
southwesterly Christmas night as a large upper trough deepens in the
four corners region.

.LONG TERM...(Wednesday through Saturday)
Issued at 335 AM CST Sun Dec 23 2018

Expecting fairly tranquil conditions Wednesday as mid level ridging
lifts northeast across the region. Southerly flow between high
pressure off to our east and a developing storm system over the
western high Plains will aid in helping temperatures warm into the
50s at most locations, 5-10 degrees above normal for late December.

Storm system to our west will track slowly northeast toward the Iowa
Thursday and Thursday night. A prefrontal trof extending southeast
from the surface low will move east Thursday as an H50 negatively
tilted impulse ejects northeast toward the MS River Valley.
Expecting numerous showers and even an isolated thunderstorm to
accompany these features, especially during the day Thursday. 00Z
GFS is advertising from 250-500 J/KG MUCAPES over wrn KY/sw IN late
in the day into early evening. However, the ECMWF is still cooler
and more stable. Even if more instability manages to develop with a
highly sheared environment, it may nor coincide with a large dry
slot moving in behind the main precip shield. This could preclude
much of a severe storm threat Thu PM. Nonetheless, most locations
stand to pick up a good half inch to an inch of rain with this
system, before the precip tapers from west to east Thursday night.
Increasing southerly flow ahead of the prefrontal trof Thu will push
temps well above normal, despite the expected cloud cover. Expecting
highs in the 60s over a good portion of the forecast area.

Friday will likely be a transition day back to drier and somewhat
cooler conditions behind the prefrontal trof. However, temperatures
will still be well above normal, with highs in the mid and upper 50s
expected at most locations. Looking ahead to next weekend, colder
air will spill south behind the strong low. Highs Saturday look to
be in the upper 30s to mid 40s. Surface high pressure will build
eastward across the central Plains, bringing dry conditions.

&&

.AVIATION...
Issued at 536 AM CST Sun Dec 23 2018

Cloud cover will continue to increase across the region this
morning as a weak area of low pressure approaches. Much of this
is expected to be VFR, but some MVFR ceilings cannot be ruled out,
especially across western Kentucky where light rain is also
possible in the morning. However, we have been watching this area
of IFR cigs sag south all night long. It does appear that this
band of lower cigs will impact the terminals. The question is for
how long. We lingered these IFR cigs for a few hours but expect
amendments will be needed as we obtain a better handle on things.
Winds will be northwest today but then become more southwesterly
this evening and tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
Hazardous weather outlook, Dec 23, 3:45 AM CST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
345 AM CST Sun Dec 23 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
345 AM CST Sun Dec 23 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Thursday into Thursday
evening. Though lightning and locally heavy rainfall would be the
main hazards, a few strong storms cannot be ruled out late in the
day and early Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Muhlenberg

When
December 23, 11:00 AM CST to 2:00 PM CST
Where
Muhlenberg forecast zone
Reported by
Trained Spotter
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Weather, Todd

When
December 23, 11:00 AM CST to 2:00 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Winter Weather, Christian

When
December 23, 11:00 AM CST to 2:00 PM CST
Where
Christian forecast zone
Reported by
Trained Spotter
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791305, 791306, 791307.